Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching meds
Aug 17, 2005

Two weeks ago (Aug. 3), I started taking meds for the first time for HIV. I've been taking Bactrim, however, for 3 months. My doctor has put me on Truvada and Sustiva. About 9-10 days into taking them, I developed a horrible rash that was red, painful, and itchy, mostly around my chest and back. The doctor and I agreed to use Benadryl and see if these initial side effects would clear up. As of 24 hours ago, the redness on my back and chest seem to be slowly dissipating, and last night was the first night that I was able to sleep all the way through without waking up scratching and clawing at my skin. So I think that the rash is slowly going away. The redness is gone on my chest and back. The rash is still there, but my skin color is finally showing again. I don't feel the awful itching as much. The rash appears to be traveling to my arms and legs, but without the itching. My doctor says he wants to take me off of Sustiva if the rash does not clear up in five days (Aug. 22), and switch to Reyataz from Sustiva. My question is: is this premature? If the rash can completely clear up in 3-4 weeks, I would rather just stick it out and wait to see if this happens, instead of jumping to another med so soon. I don't notice any other side effects with Sustiva--just the rash. Your advice?

Concerned in San Diego

Response from Dr. Young

Thanks for your post.

It's seems reasonable to assume that the rash was caused by efavirenz (Sustiva, Stocrin). That the rash is getting better is reassuring and suggests (as your doctor has planned) that you might be able to continue on the medication. It's difficult for me to place a concrete timeline on improvement, but if the rash is getting better and is mild currently, I'd probably not anticipate a hard deadline for resolution. If you're otherwise tolerating the medications, I'd tend to push onward.

Now, if you should have to switch, atazanavir (Reyataz)is a popular choice for first line treatments, though if you use Truvada with atazanavir, you'll have to add ritonavir (Norvir) to the regimen (because of drug-drug interactions between tenofovir and atazanavir). If you don't want to add Norvir (though I typically use Norvir-boosted PIs anyways), then fosamprenavir (Lexiva, Telzir) would be an alternate PI that doesn't appear to have the interaction with tenofovir (or Truvada).

Good luck, good health. Thanks for reading. BY



Previous
Prominent lymph nodes
Next
Follow-up Proper Treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement